Texas, 2011

Heat in Texas, March 8, 2011

March 8, 2011 · NWS EWX · 1 event in 1 county or zone

Surface high pressure over the Gulf of Mexico caused southeasterly winds in South Central Texas which brought warm, moist air to the region. High temperatures were well above normal in the middle 80s.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Surface high pressure over the Gulf of Mexico caused southeasterly winds in South Central Texas which brought warm, moist air to the region. High temperatures were well above normal in the middle 80s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 8, 3:12 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 8, 3:12 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
312 PM CST TUE MAR 8 2011

.DISCUSSION...
WEST..NORTHWEST FLOW WILL GRADUALLY MIX DOWN TO THE SURFACE BY LATE
AFTERNOON WITH THE DRY LINE COMING TO A HALT ALONG THE I-35 CORRIDOR.
A SLIGHT CHANCE OF SHOWERS AND A FEW THUNDERSTORMS EXISTS TONIGHT
ALONG THE DRY AIR INTERFACE GENERALLY EAST OF THE CORRIDOR.  CANNOT
COMPLETELY RULE OUT CONVECTIVE DEVELOPMENT LATE TONIGHT WHEN THE
COLD FRONT PUSHES THROUGH THE AREA...ALTHOUGH THINK IT WILL BE
FAIRLY CAPPED OFF BY THEN. AS THE DRY SURFACE RIDGE BUILDS INTO THE
AREA WEDNESDAY...MOSTLY SUNNY SKIES WILL PREVAIL WITH MILD TO WARM
AFTERNOON TEMPERATURES. THE DRY RIDGE WILL SETTLE OVER THE AREA
WEDNESDAY NIGHT WITH CLEAR SKIES AND LIGHT TO CALM WINDS PRODUCING A
GOOD RADIATIONAL COOLING NIGHT. LOWS WILL BE MOSTLY IN THE 30S WITH
40S ALONG THE RIO GRANDE PLAINS AND COASTAL PRAIRIES SECTION. RETURN
SOUTHERLY FLOW IN A PROGRESSIVE FLOW PATTERN WILL SEND READINGS BACK
INTO THE 70S ON THURSDAY. WINDS WILL DECOUPLE AND DIMINISH AT THE
SURFACE UNDER MOSTLY CLEAR SKIES. LOWS THURSDAY NIGHT WILL BE MOSTLY
IN THE 40S. SOUTHERLY FLOW CONTINUES FRIDAY WITH HIGHS RANGING FROM
THE UPPER 70S MOST AREAS TO MID 80S EXTREME SOUTHWEST. INCREASING
CLOUDINESS SATURDAY WITH WEAK DISTURBANCES IN ZONAL FLOW ALOFT.
CONTINUED MOISTURE BUILDUP ON SUNDAY COMBINED WITH WEAK DISTURBANCES
IN THE SUBTROPICAL JET MAY PRODUCE A FEW SHOWERS AND MAYBE EVEN AN
ISOLATED THUNDERSTORM OR TWO SUNDAY AFTERNOON. MILD SUNDAY WITH HIGHS
IN THE 70S. A WEAK RIDGE ALOFT WILL APPROACH THE AREA FROM THE WEST
EARLY MONDAY WITH CONVERGENT NORTHWEST FLOW TYPE THUNDERSTORMS ALONG
A WEAK FRONT SLIDING INTO THE AREA DURING THE DAY ON MONDAY.
NORTHWEST FLOW ALOFT WILL WEAKEN NEXT TUESDAY AS THE WEAK UPPER
TROUGH PUSHES EAST OF THE REGION...BUT CONTINUED UPSLOPE FLOW ALONG
THE RIO GRANDE PLAINS COULD GENERATE A FEW THUNDERSTORMS.

FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS FOR WILDFIRE SPREAD
BOTH TOMORROW AND THURSDAY AFTERNOONS GENERALLY WEST OF A LINE FROM
GEORGETOWN TO SAN ANTONIO TO CATARINA. DRY AIR COMBINED WITH NORTHERLY
FLOW NEAR 10 MPH BEHIND A COLD FRONT WEDNESDAY AFTERNOON WILL
LEAD TO THE CONDITIONS WHILE ON THURSDAY AFTERNOON...CONTINUED
VERY LOW HUMIDITIES IN RETURN SOUTHERLY FLOW OF 5 TO 10 MPH WILL
RESULT IN ELEVATED CONDITIONS AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              49  72  43  77  46 /  -   -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  44  72  34  75  38 /  -   -    0   0   0
NEW BRAUNFELS MUNI AIRPORT     49  75  38  78  43 /  -   -    0   0   0
BURNET MUNI AIRPORT            46  71  41  74  45 /  -   -    0   0   0
DEL RIO INTL AIRPORT           51  78  46  78  48 /  -   -    0  -    0
GEORGETOWN MUNI AIRPORT        47  70  42  75  45 /  -   -    0   0   0
HONDO MUNI AIRPORT             47  76  36  77  41 /  -   -    0   0  -
SAN MARCOS MUNI AIRPORT        49  74  38  76  43 /  -   -    0   0   0
LA GRANGE - FAYETTE REGIONAL   52  71  42  73  45 /  20  -    0  -   -
SAN ANTONIO INTL AIRPORT       49  75  42  77  45 /  -   -    0   0  -
STINSON MUNI AIRPORT           49  76  40  78  43 /  -   -    0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MESOSCALE/AVIATION...22
SYNOPTIC/GRIDS...02
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Mar 8, 4:26 AM CST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
426 AM CST TUE MAR 8 2011

TXZ171>173-183>194-202>209-217>225-228-091030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
426 AM CST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

THE DRY LINE WILL MOVE INTO THE NORTHERN RIO GRANDE PLAINS AND
HILL COUNTRY THIS AFTERNOON...BRINGING VERY LOW HUMIDITY AND GUSTY
WEST TO SOUTHWEST WINDS. CONDITIONS WILL BE NEAR CRITICAL FOR THE
SPREAD OF WILDFIRES.

ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP BY MID-AFTERNOON OVER
THE NORTHERN HILL COUNTRY AND PLAINS FROM AUSTIN EASTWARD. ONE OR
TWO OF THESE STORMS MAY PRODUCE NON-SEVERE SMALL HAIL OR GUSTY
WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NEAR CRITICAL CONDITIONS FOR THE SPREAD OF WILDFIRES WILL CONTINUE
FOR LOCATIONS ALONG AND WEST OF INTERSTATE 35 ON WEDNESDAY AND
THURSDAY...AS VERY DRY AIR REMAINS IN PLACE ACROSS THE AREA.

ANOTHER UPPER TROUGH AND FRONT WILL CROSS THE AREA ON MONDAY...
BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. AT THIS TIME IT
APPEARS THERE WILL BE LITTLE OR NO THREAT FOR SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Comal

When
March 8, 5:00 PM CST
Where
Comal forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

A 6 month old girl was found dead in a car in New Braunfels. News reports stated that she had been accidentally left in the car for nine hours before being discovered. The high temperature at the New Braunfels Airport was 84 degrees and the heat index was about the same.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Comal2011-03-080FemaleVehicle/Towed TrailerIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281968.